Montana, 2011High Wind in Montana, December 27 to 29, 2011
December 27 to 29, 2011 · NWS TFX · 18 events in 18 counties and zones
Very strong winds aloft produced high winds across all of North central Montana. Wind gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong winds aloft produced high winds across all of North central Montana. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 27, 5:30 AM MST, 25 minutes earlier.
Area forecast discussion, Dec 27, 5:30 AM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MST TUE DEC 27 2011
.DISCUSSION...
HAVE UPDATED WIND GRIDS TO INCREASE WIND SPEEDS ACROSS PORTIONS OF
NORTH CENTRAL MONTANA. REISSUED THE ZONES. EMANUEL
&&
.AVIATION...
UPDATED 1200Z.
ANOTHER FAST MOVING PACIFIC WEATHER SYSTEM WILL BRING GUSTY WINDS TO
MUCH OF NORTH CENTRAL MT TODAY. STRONG WINDS WITH GUSTS IN EXCESS OF
50 KTS ARE EXPECTED ALONG THE ROCKY MTN FRONT AND ADJACENT PLAINS
INCLUDING KCTB WHERE STRONGEST WINDS WILL OCCUR BETWEEN 12Z AND 16Z.
WINDS WILL SUBSIDE SOMEWHAT THIS EVENING BEFORE RE-INTENSIFYING AS
THE NEXT SYSTEM APPROACHES WEDNESDAY MORNING. SNOW SHOWERS WILL
GENERALLY BE CONFINED TO THE MTNS WHERE TERRAIN OBSCURATIONS WILL BE
MOST WIDESPREAD ALONG THE CONTINENTAL DIVIDE. OTHERWISE VFR
CONDITIONS WILL PREVAIL AT ALL TAF SITES. HOENISCH
&&
.PREV DISCUSSION...ISSUED 348 AM MST TUE DEC 27 2011
TODAY THROUGH THURSDAY...WIND WILL BE THE MAIN WEATHER CONCERN FOR
THE NEXT 36 HOURS OR SO. SHORT WAVE ENERGY WILL MOVE ACROSS THE
AREA THIS MORNING...EMBEDDED WITHIN THE WEST TO NORTHWEST FLOW
ALOFT. THIS FEATURE WILL BRING SOME SNOW TO THE WESTERN AND
SOUTHWEST MOUNTAINS. THE PLAINS SHOULD REMAIN DRY AS DOWNSLOPE
WINDS INCREASE IN STRENGTH THIS MORNING AS THE LEE SIDE TROF
INTENSIFIES. STRONG WINDS WILL DEVELOP ALONG THE ROCKY MOUNTAIN
FRONT AND OVER EASTERN GLACIER COUNTY. WINDS WILL DECREASE A BIT
OVERNIGHT BUT INCREASE AGAIN ON WEDNESDAY. FOR THIS REASON...HAVE
UPGRADED THE HIGH WIND WATCH TO A WARNING AND RAN IT OUT THROUGH
WEDNESDAY AFTERNOON. DAY SHIFT WILL DETERMINE IF THE HIGHLIGHT
AREA WILL NEED TO BE EXPANDED. TEMPERATURES SHOULD WARM INTO THE
50S SOME AREAS TODAY DUE TO THE STRONG DOWNSLOPE WINDS. WEDNESDAY
WILL BE SIMILAR TO TODAY WITH STRONG WINDS AND SOME MOUNTAIN SNOW.
SURFACE GRADIENTS RELAX A BIT ON THURSDAY AND ALLOW FOR LITTLE
STRONGER SHORT WAVE ENERGY TO PASS ACROSS THE AREA. THE RESULT
WILL BE MORE SNOW FOR THE MOUNTAINS AS WELL AS SOME RAIN AND/OR
SNOW SHOWERS OVER THE PLAINS. TEMPERATURES WILL REMAIN WELL ABOVE
SEASONAL AVERAGES. EMANUEL
THURSDAY NIGHT THROUGH TUESDAY...PERIOD BEGINS WITH THE AREA UNDER
A PROGRESSIVE/FAST WESTERLY FLOW ALOFT WITH MEDIUM RANGE MODELS
ADVERTISING A CHANGE TO A MORE AMPLIFIED POSITIVE PHASE PACIFIC
NORTH AMERICAN (PNA) PATTERN SETTING UP FOR LATE THIS WEEKEND
INTO EARLY NEXT WEEK AS AN UPPER LEVEL RIDGE BUILDS OVER THE
INTERIOR WEST. SEVERAL DISTURBANCES WILL RIPPLE THROUGH THE FAST
WESTERLY FLOW ALOFT ACROSS THE REGION THURSDAY NIGHT THROUGH
SATURDAY...BRINGING CONTINUED WINDY AND UNSETTLED CONDITIONS TO THE
AREA. BULK OF THE PRECIPITATION WILL FALL OVER THE WESTERN AND SW
MTNS WITH BEST CHANCE FOR SIGNIFICANT AMOUNTS OCCURRING DURING THE
FRI/FRI NT PERIOD AS A STRONGER PACIFIC SYSTEM MOVES THROUGH THE
REGION. A COLD FRONT ASSOCIATED WITH THE FRI/FRI NT SYSTEM WILL
BRING COOLER BUT STILL NEAR TO SLIGHTLY ABOVE AVERAGE TEMPERATURES
TO THE AREA SATURDAY. A WARMING AND DRYING TREND IS THEN EXPECTED TO
DEVELOP FOR THE FIRST SEVERAL DAYS OF 2012 AS AB UPPER LEVEL RIDGE
BUILDS OVER THE WESTERN UNITED STATES. HOENISCH
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 45 36 53 39 / 10 10 10 20
CTB 43 25 51 37 / 10 0 10 10
HLN 41 28 48 35 / 10 10 20 20
BZN 39 22 45 34 / 30 20 30 20
WEY 23 10 27 18 / 40 60 80 70
DLN 38 23 44 34 / 20 10 20 20
HVR 48 26 56 38 / 10 10 20 30
LWT 42 25 49 40 / 20 10 20 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST WEDNESDAY EASTERN GLACIER...
ROCKY MOUNTAIN FRONT.
&&
SHORT TERM...EMANUEL
LONG TERM...HOENISCH
AVIATION...HOENISCH
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 27, 5:08 AM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 AM MST TUE DEC 27 2011
MTZ009-010-048-281215-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
508 AM MST TUE DEC 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT. WIND GUSTS IN EXCESS OF 60 MPH
ARE LIKELY AT LOWER ELEVATIONS AND IN EXCESS OF 75 MPH THROUGH
CANYONS AND AT RIDGE TOPS. THERE WILL BE SHORT PERIODS OF LIGHTER
WINDS OVERNIGHT BEFORE WIND SPEEDS INCREASE AGAIN ON WEDNESDAY.
IN ADDITION TO THE STRONG WINDS...AREAS OF BLOWING SNOW IN THE
MOUNTAINS WILL REDUCE VISIBILITIES AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF STRONG WINDS OR
WIND DAMAGE.
MTZ008-011>015-044>047-049>055-281215-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
508 AM MST TUE DEC 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, North Rocky Mountain Front
- When
- December 27, 5:55 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 65 mph was reported at East Glacier Park 1E (the Two Medicine Bridge DOT site).
High Wind, Eastern Pondera
- When
- December 28, 3:00 AM MST
- Where
- Eastern Pondera forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
A wind gust to 60 mph was reported at Valier.
High Wind, Southern Rocky Mountain Front
- When
- December 28, 4:40 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
A wind gust to 62 mph was reported at Pendroy 17W.
High Wind, Cascade
- When
- December 28, 5:45 AM MST
- Where
- Cascade forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 61 mph was reported at Cascade 5S. Numerous trees and power poles were reported down across the county.
High Wind, Fergus
- When
- December 28, 8:52 AM MST
- Where
- Fergus forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
A wind gust to 59 mph was reported at Hilger 7SE (the Judith Peak RAWS site).
High Wind, Gallatin
- When
- December 28, 10:30 AM MST
- Where
- Gallatin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
A wind gust to 60 mph was reported at Bozeman 8N.
High Wind, Chouteau
- When
- December 28, 11:38 AM MST to 2:38 PM MST
- Where
- Chouteau forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
Sustained winds of 43 mph were reported at Loma 1N (the Loma DOT site) for several hours.
High Wind, Toole
- When
- December 28, 12:39 PM MST to 3:39 PM MST
- Where
- Toole forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Mesonet
Sustained winds of 47 mph were reported at Whitlash 8WNW.
High Wind, Liberty
- When
- December 28, 12:39 PM MST to 3:39 PM MST
- Where
- Liberty forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Mesonet
Sustained winds of 47 mph were reported at Whitlash 8WNW.
High Wind, Blaine
- When
- December 28, 1:00 PM MST
- Where
- Blaine forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 59 mph was reported at Chinook 11S.
High Wind, Eastern Teton
- When
- December 29, 5:00 AM MST
- Where
- Eastern Teton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
A wind gust to 60 mph was reported at Dahlmon.
High Wind, Broadwater
- When
- December 29, 5:52 AM MST
- Where
- Broadwater forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
A wind gust to 62 mph was reported at Winston 6SE.
High Wind, Beaverhead
- When
- December 29, 6:30 AM MST
- Where
- Beaverhead forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 74 mph was reported at Jackson 6SE (the Big Hole Pass DOT site).
High Wind, Judith Basin
- When
- December 29, 6:50 AM MST
- Where
- Judith Basin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
A wind gust to 63 mph was reported at Geyser 7E.
High Wind, Jefferson
- When
- December 29, 7:47 AM MST
- Where
- Jefferson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
A wind gust to 58 mph was reported at Jefferson City.
High Wind, Eastern Glacier
- When
- December 29, 8:45 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
A wind gust to 60 mph was reported at Cut Bank 20NW.
High Wind, Hill
- When
- December 29, 10:36 AM MST
- Where
- Hill forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 68 mph was reported at Inverness 2E (the Inverness DOT site).
High Wind, Southern Lewis and Clark
- When
- December 29, 11:31 AM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 59 mph was reported at Helena. Numerous trees and power poles were reported down in the city. A metal building at the Helena Cycle Center was blown 100 feet across a parking lot, damaging several vehicles.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Jersey, December 27, 2011$75,000 · 14 events
- High Wind in Tennessee, December 27, 2011$103,000 · 71 kt wind · 5 events
- Strong Wind in Maryland, December 27, 2011$50,000 · 5 events
- High Wind in Wyoming, December 27 to 29, 201178 kt wind · 24 events
- Strong Wind in Delaware, December 27, 2011$25,000 · 4 events
- High Wind and Strong Wind in Rhode Island, December 27, 2011$20,000 · 56 kt wind · 2 events
- High Wind in New York, December 27, 2011$20,000 · 51 kt wind · 1 event
- Winter Weather in Illinois, December 27, 201115 events
- Strong Wind in South Carolina, December 27, 2011$5,000 · 6 events
- High Wind in Oregon, December 27 to 28, 201176 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 27, 20113 events
- Winter Weather in Missouri, December 27, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354908, 354931, 354917, 354912, 354921, 354924, 354913, 354914, 354915, 354916, 354932, 354923, 354906, 354919, 354922, 354909, 354930, 354928.